Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » First few hours on prednisone...yikes!


09-22-2011, 03:32 PM   #1
Akcat
Member
 
Join Date: Aug 2011
Location: Alaska
First few hours on prednisone...yikes!

I started prednisone this morning at 40mg. I took it at my normal med time, at 8:30, half an hour before leaving work. I got about 3 miles down the road when it started to hit me. All of a sudden I felt like I was driving way to fast and was getting lightheaded and dizzy. I pulled over and called my husband and started laughing uncontrollably. I stayed there for about an hour laughing at nothing before it became apparent I wasn't going to be able to drive anytime soon. My husband picked me up and drove me home. It is now about 4 hours later and I'm starting to feel more stable. From what I've read, these are fairly common side effects, but I wasn't expecting them to be so debilitating. I'm only on 40 mg for three days them to 20 for 2 weeks. Do the side effects lessen the longer you take it? I'm hoping I'm going to adjust, I'd like to be able to go to work tomorrow and I have a busy weekend ahead of me. The doctor prescribed it as a bridge till the azathioprine kicks in so that I can start to function more normally. This morning was quite entertaining, but would have been a lot more productive if I had skipped the prednisone!
09-22-2011, 04:48 PM   #2
Cat-a-Tonic
Super Moderator
 
Cat-a-Tonic's Avatar
 
Join Date: May 2010
Location: Madison, Wisconsin

My Support Groups:
Euphoria is listed as one of the potential side effects of pred, and it sounds like you got hit hard with that one! I had euphoria when I was on pred too, but I was on a much lower dosage (I'm undiagnosed, so I was only on 10 mg the first time and 20 mg the second time - my GI won't put me on a higher dose until I get diagnosed). Within an hour of taking my very first pred tablet, I noticed wayyyy more energy and felt oddly happy for no reason. I didn't get the giggle fits like you described, but I was also driving to work when pred hit me, and I clearly remember that I just could not stop bopping my head to the song that was playing. I got really into it and I never do that! I was only on pred for a few days at a time so I can't say how long it'll last - for me, the euphoria and crazy energy stopped as soon as I stopped taking pred.

I hope it becomes more manageable for you! Euphoria is definitely one of the better side effects to get, but not if it's debilitating.
09-22-2011, 05:57 PM   #3
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
I had mania while I was on Pred, but not euphoria. In my case, it didn't last long enough! (It was gone once I started tapering, and I missed it). Man those few days where I had energy were pretty exciting.

I'm glad you're feeling better now, I hope your reaction to the Pred calms down so you can be productive.
10-13-2011, 03:06 AM   #4
zilla7777
Senior Member
 
zilla7777's Avatar
 
Join Date: Oct 2011

My Support Groups:
When I was on Pred, I would always be laughing, and not in a good way. My friends cat got run over, and when they told me I couldn't stop laughing.
10-13-2011, 06:52 AM   #5
SdN
Senior Member
 
SdN's Avatar
 
Join Date: Sep 2010
Pred can also cause depression so please keep an eye out for that. If you find yourself feeling down or grumpy for no particular reason keep in mind it may be the steroids messing with you!
__________________
Diagnosed with Crohn's September 2009

50mg Imuran - Jun 2010
increased to 150mg Imuran - Jan 2011
5mg/kg Remicade every 8 weeks - Mar 2011
stopped Imuran - Aug 2011
7.5mg/kg Remicade every 8 weeks - Nov 2011
Remicade is still working - Nov 2014
Colonoscopy shows no Crohn's! - Dec 2014

Current meds - 7.5mg/kg Remicade
10-13-2011, 07:53 PM   #6
Akcat
Member
 
Join Date: Aug 2011
Location: Alaska
Man! I had totally forgotten this post till I got the email that SdN had posted to it. I guess I was still a little prednisone high when I wrote it! Thank all of you for your responses! After my post I continued on 40 mg for the three days, and those three days I had more engery then I have had in a year! Unfortunately I had a hard time harnessing the engery. I was all over the place. I also started getting bouts of anger and sadness. By the time I got to dropping to 20 mg on the 4th day I was a miserable mess. The 5th day was even worse and after calling my dr, stopped taking it all together. It took about 2 days to get back to feeling like myself. I think for now I'm going to try to avoid it. If I get to the point where I need it to function on a basic level, I might look at it again, but until that point I'm going to stay as far away from it as I can!
I know what you mean zilla, luckily I didn't have anything inappropriate come up in my few days, but I was laughing at all kinds of things that weren't really funny at all. I'd even think to myself, "what is wrong with me? This isn't funny.", but I still couldn't help it. Hopefully your friend understood the situation!
Cat-a-Tonic, I'm suprised your dr won't prescribe you a higher amount until you are officially diagnosed. I don't have an official diagnosis either, but my dr said he was "fairly certain" and it sounded as though since it is such a difficult thing to diagnose, he wouldn't know for sure until I responded to a med. Have you gotten other opinions? Maybe someone else would be willing to treat you more aggressively based on assumed Crohn's? I just know it is stressful enough not having an official diagnosis. If I felt my dr was holding back on treatment because he wasn't 100% sure of the source of my misery, I would not be a happy camper!
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » First few hours on prednisone...yikes!
Thread Tools


All times are GMT -5. The time now is 07:30 PM.
Copyright 2006-2017 Crohnsforum.com